A viral infection of your nose and throat can include signs and symptoms such as a stuffy nose, sore throat, cough and low-grade fever.
The common cold is a viral infection of your nose and throat (upper respiratory tract). It's usually harmless, although it might not feel that way. Many types of viruses can cause a common cold.
Healthy adults can expect to have two or three colds each year. Infants and young children may have even more frequent colds.
Most people recover from a common cold in a week or 10 days. Symptoms might last longer in people who smoke. Generally, you don't need medical attention for a common cold. However, if symptoms don't improve or if they get worse, see your doctor.
Symptoms of a common cold usually appear one to three days after exposure to a cold-causing virus. Signs and symptoms, which can vary from person to person, might include:
The discharge from your nose may start out clear and become thicker and yellow or green as a common cold runs its course. This doesn't usually mean you have a bacterial infection.
For adults — generally, you don't need medical attention for a common cold. However, seek medical attention if you have:
For children — in general, your child doesn't need to see his or her doctor for a common cold. But seek medical attention right away if your child has any of the following:
Although many types of viruses can cause a common cold, rhinoviruses are the most common cause.
A cold virus enters your body through your mouth, eyes or nose. The virus can spread through droplets in the air when someone who is sick coughs, sneezes or talks.
It also spreads by hand-to-hand contact with someone who has a cold or by sharing contaminated objects, such as eating utensils, towels, toys or telephones. If you touch your eyes, nose or mouth after such contact, you're likely to catch a cold.
These factors can increase your chances of getting a cold:
These conditions can occur along with your cold:
There's no vaccine for the common cold, but you can take commonsense precautions to slow the spread of cold viruses:
In general, you don't need to see the doctor for a common cold. But if symptoms worsen or don't go away, it might be time to see your doctor.
Most people with a common cold can be diagnosed by their signs and symptoms. If your doctor suspects that you have a bacterial infection or other condition, he or she may order a chest X-ray or other tests to rule out other causes of your symptoms.
There's no cure for the common cold. Most cases of the common cold get better without treatment, usually within a week to 10 days. But a cough may linger for a few more days. The best thing you can do is take care of yourself while your body heals. For example, drink plenty of liquids, humidify the air, use saline nasal rinses and get adequate rest.
Antibiotics are of no use against cold viruses and shouldn't be used unless there's a bacterial infection.
Relieving your symptoms can include using over-the-counter (OTC) medication to reduce fever, body aches, congestion and cough. Some remedies might help ease your symptoms and keep you from feeling so miserable. But there are pros and cons to commonly used cold remedies, such as over-the-counter pain relievers, decongestants, nasal sprays and cough syrups. Don't give OTC cold medications to children.
For a fever, sore throat and headache, adults often turn to OTC acetaminophen (Tylenol, others) or other mild pain relievers such as ibuprofen (Advil, Motrin IB, others).
For treatment of fever or pain in children, consider giving your child infants' or children's over-the-counter fever and pain medications such as acetaminophen (Tylenol, others) or ibuprofen (Advil, Motrin, others). These are safer alternatives to aspirin.
For children younger than 3 months old, don't give acetaminophen until your baby has been seen by a doctor. Don't give ibuprofen to a child younger than 6 months old or to children who are vomiting constantly or are dehydrated.
Use these medications for the shortest time possible and follow label directions to avoid side effects. Call your doctor if you have questions about the right dose.
Aspirin is not recommended for children or teenagers. Though aspirin is approved for use in children older than age 3, children and teenagers recovering from chickenpox or flu-like symptoms should never take aspirin. This is because aspirin has been linked to Reye's syndrome, a rare but potentially life-threatening condition, in such children.
Adults can use decongestant drops or sprays for up to five days. Prolonged use can cause rebound symptoms. Children younger than 6 years old shouldn't use decongestant drops or sprays. Talk to your doctor before using nasal decongestants in children older than 6 years.
Over-the-counter cough and cold medicines are intended to treat the symptoms of coughs and colds, not the underlying disease. Research suggests that these medicines haven't been proved to work any better to treat colds than do inactive medicine (placebo).
If you use over-the counter cough and cold medicines, follow the label directions. Don't take two medicines with the same active ingredient, such as an antihistamine, decongestant or pain reliever. Too much of a single ingredient could lead to an accidental overdose.
Don't use over-the-counter medicines, except for fever reducers and pain relievers, to treat coughs and colds in children younger than 6 years old. Cough and cold medications have potentially serious side effects, including fatal overdoses in children younger than 2 years old. Also consider avoiding use of these medicines for children younger than 12 years old. And it isn't typically recommended that you give cough or cold medicines to an older child.
To make yourself as comfortable as possible when you have a cold, try some of these suggestions:
You can also try ice chips, lozenges or hard candy. Use caution when giving lozenges or hard candy to children because they can choke on them. Don't give lozenges or hard candy to children younger than 6 years.
Try saline nasal drops or sprays. Saline nasal drops or sprays can keep nasal passages moist and loosen mucus. You can buy these products over-the-counter, and they can help relieve symptoms, even in children.
In infants and younger children, apply saline nasal drops, wait for a short period and then use a suction bulb to draw mucus out of each nostril. Insert the bulb syringe about 1/4 to 1/2 inch (6 to 12 millimeters). For older children, use a saline nasal spray or saline nasal irrigation.
In spite of ongoing studies, the scientific jury is still out on common alternative cold remedies such as vitamin C, echinacea and zinc. Because alternative cold remedies have not been studied in children, they are generally not recommended for use in children. Here's an update on some popular choices:
It appears that for the most part taking vitamin C won't help the average person prevent colds. However, some studies have found that taking vitamin C before cold symptoms start may shorten the length of time you have symptoms.
Study results on whether echinacea prevents or shortens colds are mixed. Some studies show no benefit. Others show some reduction in the severity and duration of cold symptoms when taken in the early stages of a cold. Different types of echinacea used in different studies may have contributed to the mixed results.
Echinacea seems to be most effective if you take it when you notice cold symptoms and continue it for seven to 10 days. It appears to be safe for healthy adults, but it can interact with many drugs. Check with your doctor before taking echinacea or any other supplement.
Several studies have suggested that zinc supplements may reduce the length of a cold. But research has turned up mixed results about zinc and colds.
Some studies show that zinc lozenges or syrup reduce the length of a cold by about one day, especially when taken within 24 to 48 hours of the first signs and symptoms of a cold. Zinc also has potentially harmful side effects.
Intranasal zinc might cause permanent damage to the sense of smell. The U.S. Food and Drug Administration (FDA) issued a warning against using zinc-containing nasal cold remedies because they are associated with a long-lasting or permanent loss of smell.
Talk to your doctor before considering the use of zinc to prevent or reduce the length of colds.
If you or your child has a cold and symptoms persist or worsen or are severe, make an appointment with your primary care provider or your child's pediatrician. Here's some information to help you get ready for your appointment.
Make a list of:
For a common cold, questions to ask your doctor may include:
Don't hesitate to ask other questions during your appointment.
Your doctor is likely to ask you questions, such as:
Your doctor will ask additional questions based on your responses, symptoms and needs. Preparing and anticipating questions will help you make the most of your time with the doctor.
June 11th, 2021